Alert archive / Nevada / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 68, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 8, 2013, 4:31 PM PDT for Lincoln County, Nye County, Nevada. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2013, 4:31 PM PDT (23:31 UTC)
- Expired
- Sep 8, 2013, 5:15 PM PDT
- In force
- 44 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 174 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
907 WUUS55 KVEF 082331 SVRVEF NVC017-023-090015- /O.NEW.KVEF.SV.W.0068.130908T2331Z-130909T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 431 PM PDT SUN SEP 8 2013 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA... SOUTHWESTERN LINCOLN COUNTY IN SOUTH CENTRAL NEVADA... * UNTIL 515 PM PDT. * AT 427 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL NYE COUNTY...OR 25 MILES NORTH OF MERCURY...AND WAS MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME SOUTHWESTERN LINCOLN AND SOUTHERN NYE COUNTIES INCLUDING EASTERN PORTIONS OF THE NEVADA NATIONAL SECURITY SITE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3705 11571 3675 11600 3702 11627 3720 11602 TIME...MOT...LOC 2331Z 301DEG 8KT 3703 11601 $$ JH
2 follow-up statements
874 WWUS55 KVEF 082359 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 459 PM PDT SUN SEP 8 2013 NVC017-023-090015- /O.CON.KVEF.SV.W.0068.000000T0000Z-130909T0015Z/ NYE NV-LINCOLN NV- 459 PM PDT SUN SEP 8 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR SOUTHWESTERN LINCOLN AND SOUTH CENTRAL NYE COUNTIES... AT 458 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL NYE COUNTY...OR 23 MILES NORTH OF MERCURY...AND WAS MOVING SOUTHEAST AT 10 MPH. AN AUTOMATED SENSOR ON THE NEVADA NATIONAL SECURITY SITE RECORDED A WIND GUST OF 67 MPH AT 430 PM. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME SOUTHWESTERN LINCOLN AND SOUTHERN NYE COUNTIES INCLUDING THE NEVADA NATIONAL SECURITY SITE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3705 11571 3675 11600 3702 11627 3720 11602 TIME...MOT...LOC 2359Z 301DEG 8KT 3700 11594 $$ JH
074 WWUS55 KVEF 090011 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 511 PM PDT SUN SEP 8 2013 NVC017-023-090021- /O.EXP.KVEF.SV.W.0068.000000T0000Z-130909T0015Z/ NYE NV-LINCOLN NV- 511 PM PDT SUN SEP 8 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN AND SOUTH CENTRAL NYE COUNTIES WILL EXPIRE AT 515 PM PDT... THE STORM WEAKENED SIGNIFICANTLY AND WILL NO LONGER CAUSE SEVERE LEVEL WINDS OR HAIL. LAT...LON 3705 11571 3675 11600 3702 11627 3720 11602 TIME...MOT...LOC 0011Z 301DEG 8KT 3699 11591 $$ JH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:50 PM PDT, 41 minutes earlier.
Area forecast discussion, Sep 8, 3:50 PM PDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 350 PM PDT SUN SEP 8 2013 .SYNOPSIS....MONSOONAL MOISTURE WILL REMAIN IN PLACE THROUGH THE MIDDLE OF THE WEEK FOR A CHANCE OF SHOWERS AND THUNDERSTORMS AND VARYING AMOUNTS OF CLOUD COVER. A DRYING TREND IS IN SIGHT FOR THE SECOND HALF OF THE WEEK WHICH COULD LAST INTO NEXT WEEKEND. BELOW NORMAL TEMPERATURES ARE FORECAST THROUGH WEDNESDAY THEN WARMING BACK TO NEAR OR SLIGHTLY ABOVE NORMAL. && .SHORT TERM...THROUGH MONDAY NIGHT...A CLOSED UPPER LOW CONTINUED TO CIRCULATE OVER SOUTHERN CALIFORNIA AND CLOUD COVER CLEARED CONSIDERABLY OVER SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA DURING THE LATE MORNING AND EARLY AFTERNOON. THE MOST SUSTAINED THUNDERSTORMS HAVE BEEN DEVELOPING ALONG A CONVERGENCE AXIS EXTENDING FROM NORTH OF BAKER TO THE AREA HIGHWAY 95. ELSEWHERE STORMS HAVE BEEN FAIRLY SHORT LIVED AND THIS TREND SHOULD CONTINUE INTO THE EVENING. THE FLASH FLOOD WATCH FOR MOHAVE COUNTY WAS CANCELLED ACCORDINGLY. THE UPPER LOW IS EXPECTED TO SHIFT SLOWLY OVER SOUTHERN NEVADA TONIGHT AND REMAIN PARKED OVERHEAD THROUGH MONDAY EVENING. THIS WILL CONTINUE TO CIRCULATE THE AVAILABLE MOISTURE AND PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS WITH A COMBINATION OF SURFACE HEATING AND LIMITED DYNAMIC SUPPORT FROM THE WEAK LOW. CLOUD COVER SHOULD BE LESS EXTENSIVE MONDAY MORNING ALLOWING FOR MORE SURFACE HEATING SO CONVECTION WILL GET A LITTLE EARLIER START. LITTLE CHANGE WAS NEEDED TO THE INHERITED GRIDS EXCEPT TO LOWER TEMPERATURES. && .LONG TERM...TUESDAY THROUGH SUNDAY NIGHT. MOISTURE STILL REMAINS IN PLACE ON TUESDAY AND WE SHOULD STILL HAVE THE MID/UPPER LEVEL LOW PRESENTLY OVER SOCAL AROUND. SO ONCE AGAIN SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ACROSS THE AREA MAINLY EAST OF WHERE THE CENTER OF THE LOW IS AT. THE LATEST MODELS STILL SHOW SOME DIFFERENCES IN WHERE THEY PLACE THE LOW WHICH PRESENTS SOME UNCERTAINTY AS TO JUST HOW ACTIVE PORTIONS OF THE AREA WILL BE ESPECIALLY IN THE WEST. IF THE LOW HEADS FURTHER EAST ON TUESDAY THAN THE COLORADO RIVER, DRIER AND STABLE AIR MAY HOLD DOWN CONVECTION ALTOGETHER IN THE WESTERN PORTIONS OF THE AREA. AT THIS TIME WE HAVE KEPT THE GREATEST POPS IN THE MOHAVE COUNTY WITH CHANCES DECREASING THE FURTHER WEST YOU GO. PWATS ARE FORECAST TO BE BETWEEN 0.5 INCHES AND 1.2 INCHES ACROSS THE AREA. THE STEERING FLOW IS SHOWN BY THE GFS TO BE MORE WESTERLY WHILE THE ECMWF SHOWS MORE OF A NORTHERLY COMPONENT BUT BOTH ARE 10 KTS OR LESS. SO GIVEN THE SLOWER MOVEMENT OF STORMS, WE MAY STILL SEE A FEW PLACES AT RISK FOR FLASH FLOODING. FROM WEDNESDAY INTO THURSDAY, THE MODELS ALL HANDLE HOW QUICK THE UPPER LOW EXITS AND WHERE THEY PLACE IT. SOME RUNS HAVE HAD IT NEAR ELY WHILE OTHERS KEEP IT NEAR SOUTHERN NEVADA OR NORTHWEST ARIZONA. IN GENERAL WE KEPT POPS GREATEST IN MOHAVE AND LINCOLN COUNTIES AND HAVE THEM LOWEST IN THE WEST. THE MAIN ISSUE WEDNESDAY IS JUST HOW MUCH CONVECTION MAY DEVELOP ON THE BACK SIDE OF THE LOW DURING THE MORNING, AFTERNOON AND EARLY EVENING HOURS. BY WEDNESDAY NIGHT AS THE LOW STARTS TO HEAD FURTHER INLAND, DRIER AND MORE STABLE AIR IS SHOWN TO START SPREADING EAST ACROSS THE AREA. THIS SHOULD BRING AN END TO SHOWERS AND THUNDERSTORMS IN THE WEST, BUT FURTHER EAST WHERE MOISTURE AND INSTABILITY LINGER AS DOES THE MID/UPPER LEVEL LOW, WE HAVE LEFT IN THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS DEVELOPING. FURTHER DRYING SHOULD TAKE PLACE FRIDAY INTO NEXT WEEKEND, AND IF WE SEE ANY ACTIVITY IT SHOULD MAINLY BE IN THE AFTERNOON AND EARLY EVENING ACROSS MOHAVE AND EASTERN LINCOLN COUNTIES. TEMPS SHOULD BE NEAR TO SLIGHTLY BELOW NORMAL ON TUESDAY AND WEDNESDAY THEN WARM UP THROUGH NEXT WEEKEND AS SUNNIER CONDITIONS RETURN. BIAS-CORRECTED SREF, ECMWF AND MOS GUIDANCE WERE USED FOR TEMPS AND BLENDED WITH CONTINUITY. THE ONLY REAL CHANGES WERE TO ADJUST HIGH TEMPS DOWN A LITTLE ON TUESDAY AND WEDNESDAY. && .AVIATION...FOR MCCARRAN...GENERALLY LIGHT WINDS ARE EXPECTED THROUGH THIS EVENING AND WINDS ARE EXPECTED TO REMAIN LIGHT MONDAY. ISOLATED THUNDERSTORMS WILL DIMINISH OVER THE MOUNTAINS WEST AND SOUTHWEST OF THE TERMINAL BY EARLY EVENING. GENERALLY SCATTERED CLOUDS WITH BASES AROUND 9-12KFT CAN BE EXPECTED THROUGH MONDAY WITH THUNDERSTORMS DEVELOPING OVER THE SPRING MOUNTAINS AGAIN MONDAY AFTERNOON. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS AROUND THE REGION WILL DIMINISH THIS EVENING THEN REDEVELOP MONDAY AFTERNOON. PREVAILING WINDS OUTSIDE OF STORM INFLUENCES SHOULD GENERALLY REMAIN UNDER 10 KTS EXCEPT IN THE OWENS VALLEY AND ESMERALDA COUNTY WHERE SOUTH WINDS COULD GUST UP TO 25 KTS AT TIMES. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && ADAIR/STACHELSKI FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 8, 3:24 AM PDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 324 AM PDT SUN SEP 8 2013 AZZ001-003-090700- NORTHWEST PLATEAU-NORTHWEST DESERTS- 324 AM MST SUN SEP 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. HEAVY RAIN IS THE MAIN THREAT...AND A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM UNTIL MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH WEDNESDAY. THERE IS A CHANCE OF A DRYING TREND AFTER WEDNESDAY...BUT THE TIMING IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HEAVY RAIN AND FLASH FLOODING WILL BE NEEDED THIS AFTERNOON AND EVENING. AZZ002-036-CAZ519>527-NVZ014>022-090700- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 324 AM PDT SUN SEP 8 2013 /324 AM MST SUN SEP 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN TODAY...AND ISOLATED FLASH FLOODING IS AGAIN THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH WEDNESDAY. THERE IS A CHANCE OF A DRYING TREND AFTER WEDNESDAY...BUT THE TIMING IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 1:42 PM PDT | Areal Flood Advisory | VEF | Clark | 2 hr |
| Sep 8, 4:48 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln, Nye | 42 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.